Alert archive / Wisconsin / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Green Bay, WI

July 14, 2010Calumet County, Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 14, 2010, 11:32 PM CDT for Calumet County, Outagamie County, Winnebago County, Wisconsin. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2010, 11:32 PM CDT (04:32 UTC)
Expired
Jul 15, 2010, 4:07 AM CDT
In force
5 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

Counties Calumet County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 49 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:10 AM CDTFLASH FLOODAppleton, WIWATER FLOWING OVER HIGHWAY BB. ROADS CLOSED NEAR HIGHWAY CB AND SPENCER STREET.
Jul 15, 3:50 AM CDTHEAVY RAIN 4.26Chilton, WI24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WGUS53 KGRB 150432
FFWGRB
WIC015-087-139-150930-
/O.NEW.KGRB.FF.W.0004.100715T0432Z-100715T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1132 PM CDT WED JUL 14 2010

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALUMET COUNTY IN EAST CENTRAL WISCONSIN...
  SOUTHERN OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN...
  WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 430 AM CDT

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL
  MOVE ACROSS THE WARNED AREA. THE GROUND IN THIS REGION IS
  ALREADY SATURATED FROM PREVIOUS RAINS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  APPLETON...OSHKOSH...BRILLION...CHILTON...KAUKAUNA AND RUSH LAKE.

THE WINNEBAGO EMERGENCY MANAGER REPORTS STANDING WATER IN SEVERAL 
INTERSECTIONS IN OSHKOSH AND SAWYER CREEK IS FULL.  ANOTHER ONE TO 
TWO INCHES OF RAINFALL IS EXPECTED THE NEXT SEVERAL HOURS.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4424 8876 4425 8873 4432 8874 4440 8871
      4438 8820 4425 8820 4424 8804 4390 8804
      4390 8817 4393 8817 4394 8840 4391 8841
      4389 8889

$$

TDH
2 follow-up statements
702 
WGUS73 KGRB 150753
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
253 AM CDT THU JUL 15 2010

WIC015-087-139-150930-
/O.CON.KGRB.FF.W.0004.000000T0000Z-100715T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OUTAGAMIE WI-WINNEBAGO WI-CALUMET WI-
253 AM CDT THU JUL 15 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALUMET...WINNEBAGO AND
SOUTHERN OUTAGAMIE COUNTIES UNTIL 430 AM CDT...

AT 249 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN THE AREA CONTINUE 
TO REPORT SEVERAL ROAD CLOSURES FROM THE HEAVY RAINFALL EARLIER 
TONIGHT.  THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FOX CITIES 
EARLY THIS MORNING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 4424 8876 4425 8873 4432 8874 4440 8871
      4438 8820 4425 8820 4424 8804 4390 8804
      4390 8817 4393 8817 4394 8840 4391 8841
      4389 8889

$$

TDH
334 
WGUS73 KGRB 150907
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
407 AM CDT THU JUL 15 2010

WIC015-087-139-150922-
/O.CAN.KGRB.FF.W.0004.000000T0000Z-100715T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OUTAGAMIE WI-WINNEBAGO WI-CALUMET WI-
407 AM CDT THU JUL 15 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CALUMET...WINNEBAGO
AND SOUTHERN OUTAGAMIE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA.  
MOTORISTS SHOULD STILL BE ALERT FOR ISOLATED ROAD CLOSURES THIS 
MORNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4424 8876 4425 8873 4432 8874 4440 8871
      4438 8820 4425 8820 4424 8804 4390 8804
      4390 8817 4393 8817 4394 8840 4391 8841
      4389 8889

$$

TDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:31 PM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Jul 14, 3:31 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT WED JUL 14 2010

.SHORT TERM...TONIGHT AND THURSDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF THE AREA...EXCEPT FOR THE FAR NORTH FOR THE
REMAINDER OF THE AFTERNOON. STORMS APPROACHING GREEN BAY
HAVE WEAKENED FOR THE MOMENT. ANOTHER LINE OF SEVERE
WAS LOCATED ACROSS WESTERN WISCONSIN. A THIRD LINE OF
SEVERE STORMS WAS LOCATED ACROSS MINNESOTA WITH THE
ACTUAL COLD FRONT. FOR THIS EVENING...EXPECT THUNDERSTORMS TO
CONTINUE WITH THE MENTION OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAIN. RAINFALL RATES IN THE HEAVIER STORMS
WERE IN THE 2 TO 3 INCH PER HOUR. PRECIPITATION WILL COME
TO END OR DIMINISH LATER THIS EVENING INTO THE OVERNIGHT
PERIOD.

HIGH PRESSURE WILL BUILD INTO THE REGION ON THURSDAY. IT WILL
STILL BE A VERY WARM DAY WITH HIGHS IN THE LOWER TO MIDDLE 80S
AT MOST PLACES.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...MAIN FCST CONCERNS
ARE PCPN CHCS LATE IN THE WEEKEND...AND AGAIN TOWARD MIDWEEK.

ZONAL WEST-NORTHWEST FLOW WILL DOMINATE THROUGH THE PERIOD...WITH SEASONAL
TEMPERATURES AND A COUPLE FRONTAL SYSTEMS MOVG THROUGH THE FORECAST
AREA. THE FIRST SYSTEM IS PROGGED TO MOVE THROUGH WI SAT NGT/SUN...
ACCOMPANIED BY A THREAT OF TSTMS...AND POSSIBLY ANOTHER ROUND OF SVR
WX. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE RGN FOR MON/TUES...WITH
THE NEXT SYSTEM MOVG INTO THE PLAINS BY MIDWEEK. DEVELOPING WAA IN
ADVANCE OF THIS SYSTEM COULD BRING A CHC OF TSTMS TUES NGT/WEDS...
ESP OVER OUR SOUTHERN COUNTIES.
&&

.AVIATION...THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON AND THIS EVENING. SOME OF THE STRONGER STORMS
WILL PRODUCE IFR/LIFR VISIBILITIES DUE TO HEAVY RAIN. THE
STRONGEST STORMS WILL PRODUCE WIND GUSTS OF 30 TO 50 KNOTS WITH
LOCALLY HIGHER GUSTS. SHOWERS AND THUNDERSTORMS WILL END ACROSS
THE NORTH AND WEST LATE THIS EVENING INTO EARLY THURSDAY MORNING...
THEN ACROSS EASTERN WISCONSIN LATER TONIGHT. HIGH PRESSURE WILL BUILD
INTO THE STATE ON THURSDAY. FAIR WEATHER CUMULUS CLOUDS CAN BE
EXPECTED ON WESTERLY WINDS THAT COULD GUST TO 25 KNOTS BY LATE
THURSDAY MORNING INTO THURSDAY AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/KIECKBUSCH
Hazardous weather outlook, Jul 14, 8:34 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
834 PM CDT WED JUL 14 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
834 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT. THE
PRIMARY THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY. IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

ADDITIONAL STORMS ARE POSSIBLE FROM TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED.

LMZ521-522-541>543-160145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
834 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW COULD PRODUCE STRONG
WINDS. AREAS OF DENSE MARINE FOG COULD ALSO CAUSE NAVIGATION PROBLEMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY. IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.
AREAS OF FOG WILL LINGER INTO THURSDAY MORNING THAT MAY POSE
NAVIGATION PROBLEMS.

ADDITIONAL STORMS ARE POSSIBLE FROM TUESDAY NIGHT INTO WEDNESDAY.

In the hours before

Special weather statement, Jul 14, 10:21 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1021 PM CDT WED JUL 14 2010

WIZ030-031-035>037-150415-
MARATHON-PORTAGE-SHAWANO-WAUPACA-WOOD-
1021 PM CDT WED JUL 14 2010

...STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH CENTRAL WISCONSIN...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROAD AREA OF STRONG THUNDERSTORMS ACROSS MUCH OF MARATHON...WOOD
AND PORTAGE COUNTIES. THESE STORMS WERE ALL MOVING TO THE EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT DOWNPOURS...
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BEVENT...AMHERST JUNCTION...ROSHOLT...
  HATLEY...SCANDINAVIA...AND NORRIE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AK
Local storm report, Jul 14, 10:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1050 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             PLOVER                  44.45N 89.53W
07/14/2010  M0.50 INCH       PORTAGE            WI   TRAINED SPOTTER

            INTERSECTION OF HOOVER AVE AND ROOSEVELT DRIVE.

&&

BERSCH
Local storm report, Jul 14, 11:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1103 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             PLOVER                  44.45N 89.53W
07/14/2010  M0.50 INCH       PORTAGE            WI   CO-OP OBSERVER

            0.79 INCHES OR RAINFALL SINCE 1040 PM.

&&

BERSCH
Special weather statement, Jul 14, 11:13 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1113 PM CDT WED JUL 14 2010

WIZ005-150515-
VILAS-
1113 PM CDT WED JUL 14 2010

AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER WEST CENTRAL VILAS
COUNTY...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BOULDER JUNCTION BY 1120 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

RDM
Local storm report, Jul 14, 11:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1122 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       PLOVER                  44.45N 89.53W
07/14/2010  M2.62 INCH       PORTAGE            WI   CO-OP OBSERVER

            DAILY TOTAL. 1.24 INCHES OF RAIN FELL DURING 3RD ROUND OF
            STORMS FROM 1040-1115 PM.

&&

BERSCH
Local storm report, Jul 14, 11:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1123 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     WAUPACA                 44.34N 89.06W
07/14/2010                   WAUPACA            WI   PUBLIC

            TREES AND POWER LINES DOWN.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:19 PM CDTSpecial Marine WarningGRB86 min
Jul 14, 7:41 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Manitowoc49 min
Jul 14, 8:15 PM CDTSpecial Marine WarningGRB75 min
Jul 14, 9:18 PM CDTAreal Flood AdvisoryGRBMarathon, Portage, Wood5 hr
Jul 14, 10:09 PM CDTFlash Flood WarningGRBMarathon, Portage, Wood6 hr
Jul 14, 10:27 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Shawano, Waupaca48 min
Jul 14, 10:46 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara44 min
Jul 14, 11:36 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie3 hr
Jul 14, 11:54 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Outagamie, Winnebago41 min
Jul 15, 12:14 AM CDTAreal Flood AdvisoryGRBKewaunee, Manitowoc3 hr
Jul 15, 12:28 AM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc32 min
Jul 15, 12:32 AM CDTSpecial Marine WarningGRB118 min
Jul 15, 3:39 AM CDTSmall Craft AdvisoryGRB9 hr

Nearby

Flash Flood Warnings in Wisconsin, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.